Trazodone is an effective drug for depression but has many side effects like headaches. To prevent headaches, you need to be careful of the dosage of this medicine and when to take it in a day. Be careful not to overdose or take two pills in close intervals to prevent triggering headaches. Those with a history of migraine are more prone to getting frequent headaches or migraine, so share your medical history with your doctor to help them prescribe the proper dosage or different medicine. Just drink plenty of fluids and rest to calm the headache down, and if it persists, consult your doctor.
Those familiar with trazodone medication know that it’s taken for treating depression and helps increase the levels of serotonin (happy hormone). It helps in improving overall mood, appetite, and energy levels by reducing symptoms of anxiety, insomnia, and bipolar disorder one suffers due to depression.
While this medication might be a blessing in disguise for some, it causes many side effects, and getting headaches is one of them. There are many strings attached to taking this medication, including severe side effects, an allergic reaction, and interaction with other drugs.
Let’s look at what you can do to recover from headaches after taking trazodone and prevent headaches in the first place!
Table of Contents
Trazodone causing headache
Trazodone belongs to the group of antidepressants and is used to treat depression and similar conditions. While it’s meant to stabilize your mood and increase serotonin, it also causes mild to serious side effects.
While headache is one of the common side effects, other common side effects include:
- Back pain
- Blurred vision
- Dizziness or lightheadedness
- Dry mouth
Some harmful side effects include thoughts of suicide and worsening depression, serotonin syndrome, vision problem, irregular or fast heartbeat, low blood pressure, unusual bruising or bleeding, long-lasting erection, low sodium in the blood, heart attack, and so on. To deal with them, you need immediate medical attention.
Dosage to prevent headache
This medication does need a week or two before it can start taking its effect. But when it comes to taking it, there’re some rules one needs to abide by.
Sometimes, when you aren’t taking the medication according to the instructions provided by the doctor, the side effects such as headaches can increase in intensity.
So, you need to pay attention to the dosage and the timing of the medication. Typically a doctor starts with a low dosage and then adjusts or increases the dosage over some time to finally settle on what’s right for you. It’s best to start from a low dosage and take it as prescribed.
Taking trazodone with a history of migraine
Trazodone has shown a higher occurrence of headaches in people with a history of migraine. Not to mention migraine and depression also go hand in hand. This medication shows promise for someone with just depression, but it becomes tricky to handle things if you suffer from migraine episodes.
A deficiency of serotonin is somehow involved in migraine, and one would think trazodone would help in this case. But it turns out it’s not as simple, and increasing serotonin levels wouldn’t solve all issues in this case. Since headaches are a side effect of taking this medicine, those who suffer from migraines have a higher chance of triggering their headaches or going into migraine episodes.
In such cases, it’s essential to let the doctor know of your entire medical history to avoid any such confusion so they can prescribe a different antidepressant to you, which works better for your migraine as well.
Tips to cope and prevent trazodone headache
- Start with a small dose of trazodone prescribed by your doctor and slowly increase the dosage.
- Make sure you take it after a meal or light snack something, and if it’s a single dose take it in the evening.
- Keep a healthy diet of high-fiber foods such as fresh fruit and vegetables, and cereals.
- If the headache is triggered, make sure to drink plenty of fluids and then rest afterward. Avoid drinking alcohol.
- Do not stop trazodone suddenly, as you might witness withdrawal symptoms, which can trigger the headache. Slow dosage reduction over time is recommended.
- Drug interaction can also maximize the side effects such as headaches and others. So, talk with your doctor about the current medications you’re on to see if trazodone is compatible with them. Don’t stop, start, or change the dosage of any medicines without your doctor’s approval.
- If you miss the dosage or don’t take the drug on time, that might also trigger a headache. In such cases, either the medicine won’t work as it’s supposed to or cause various side effects as there’s no schedule for your body to accept the drug. For it to work, a certain amount of it needs to be in your body at all times.
- An overdose of this drug can also lead to headaches and other serious side effects such as drowsiness, loss of muscle coordination, nausea and vomiting, painful erection, shortness of breath, seizures, slower or faster heartbeat.
- Sometimes there’s an accidental overdose when you miss your earlier dosage and take two at a time or in a small interval. Taking a double dose at a close interval can increase the intensity of side effects where you might experience severe headaches. If you missed a dosage, then don’t try to compensate.
It’s important to consider all the above points if you’re taking trazodone because it can really mess up things for you if you don’t. This drug already comes with a black box warning, the most serious warning from the Food and Drug Administration (FDA).
So, one needs to be alert for the side effects one might experience when taking this medicine when you know the headache is one of the side effects.
Do trazodone headaches go away?
When it comes to taking this medication, there are warnings attached. There are numerous side effects one might experience where the headache is one of the prominent side effects. One needs to take this medicine on time, and the doctor prescribes the correct dosage.
Even interaction with certain drugs can result in a headache. So, being careful of such factors is needed to prevent a headache. Even if you get one, take plenty of rest and drink lots of fluid.
If the headache still persists, talk to your doctor, and you might need to discontinue it from their approval or change the dosage. Don’t take any steps without discussing it with your doctor.
How can I reduce the side effects of trazodone?
To make sure the side effects are reduced, there are a couple of things you need to be careful of:
– Starting from a low dosage and taking medicine as prescribed by the doctor.
– Don’t miss out on the dosages to make sure some of the drugs are always present in the body to make it properly work.
– If you miss a dosage, don’t overdose by taking it in small intervals.
If you keep these points in mind and follow proper instructions, you shouldn’t have to face side effects, but if you still do, then talk to your doctor, and maybe they can change the dosage or the medicine in itself.
Is trazodone a strong sleeping pill?
While this medication aims to increase serotonin levels in a person suffering from depression and other related conditions such as bipolar disorder to help balance their mood and become better, another minor hiccup of taking it is mild sedation.
Because of its chemical composition, it might have this effect, but it’s still lesser than other antidepressants for the treatment of depression.
This is the reason why it’s recommended to take the dosage in the evening if you’re just on one tablet. This will help you stay active all day and just rest after taking medicine.
How do I get off trazodone?
When trying to get off this medication, one needs to understand that going cold turkey on it wouldn’t benefit them. Since it has many side effects and even comes with a black box warning, you need to be careful when withdrawing from it.
Slowly reduce the dosage to minimize withdrawal symptoms. Your doctor might advise you to enroll in a medically supervised trazodone detox plan, either outpatient or inpatient, at a medical detox facility. Experts recommend slowly tapering off trazodone from here on.
It takes around 7 hours to eliminate half of the drug.
Trazodone can be a really effective drug for those with depression, but it comes with several warnings and side effects. There’re several side effects, and one of them is getting headaches. It can be prevented if you take care of the dosage and time of the medicine to ensure side effects such as headaches aren’t triggered.
And if you do suffer from a headache taking plenty of rest with fluids can calm it down. This drug can also interact with several other medications and trigger headaches and other severe side effects.
Be careful when taking trazodone and let your doctor know your medical history. If the headache doesn’t go away in a week, talk to your doctor.